Alert archive / Iowa / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 15, 2006, 2:22 AM CDT for Cherokee County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2006, 2:22 AM CDT (07:22 UTC)
- Expired
- Jun 15, 2006, 6:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 150726 FFWFSD IAC035-151115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 222 AM CDT THU JUN 15 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 615 AM CDT * AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THREE TO FOUR INCHES OF RAINFALL ACROSS CENTRAL PORTIONS OF THE COUNTY THROUGH 2 AM. LAW ENFORCEMENT REPORTED POND OF WATER ON ROADWAYS...CAUSING HYDROPLANING PROBLEMS FOR MOTORISTS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. THE HEAVY RAINS WILL LIKELY CAUSE RAPID RISES IN THE LOCAL CREEKS AND STREAMS EARLY THIS MORNING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4257 9570 4257 9541 4290 9541 4289 9572 $$ BT/GH
2 follow-up statements
000 WGUS73 KFSD 150830 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 324 AM CDT THU JUN 15 2006 IAC035-151115- CHEROKEE IA- 324 AM CDT THU JUN 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR CHEROKEE COUNTY... AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA OF CENTRAL AND EASTERN CHEROKEE COUNTY. RADAR RAINFALL ESTIMATES...UP TO AROUND 4 INCHES...HAS FALLEN IN THE MERIDEN AREA OF CENTRAL CHEROKEE COUNTY SINCE MIDNIGHT. THE AUTOMATED WEATHER SYSTEM AT CHEROKEE HAS MEASURED 1.84 INCHES OF RAIN THROUGH 3 AM. HEAVY RAIN CONTINUES TO FALL...ESPECIALLY SOUTH OF CHEROKEE...WHERE AN ADDITIONAL INCH OF RAIN IS POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4257 9570 4257 9541 4290 9541 4289 9572 $$ GH
000 WGUS73 KFSD 151015 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 AM CDT THU JUN 15 2006 IAC035-151021- CHEROKEE IA- 515 AM CDT THU JUN 15 2006 ...THE FLASH FLOOD WARNING FOR CHEROKEE COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS OVER CHEROKEE COUNTY HAVE WEAKEND AND MOVED OUT OF THE COUNTY...ENDING THE THREAT OF ADDITIONAL FLASH FLOODING. RADAR ESTIMATES SHOW UP TO 5 INCHES OF RAIN IN THE MERIDEN AREA OF CENTRAL CHEROKEE COUNTY SINCE MIDNIGHT. THE AUTOMATED WEATHER STATION AT CHEROKEE HAS MEASURED 2.69 INCHES OF RAIN THROUGH 5 AM THIS MORNING. LAT...LON 4257 9570 4257 9541 4290 9541 4289 9572 $$ GH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 8:55 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 8:55 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT WED JUN 14 2006 .DISCUSSION... LOTS TO TALK ABOUT THIS EVENING WITH SEVERAL DISTURBANCES IMPINGING ON CWA. FIRST...CONVECTION OVER EASTERN PORTION OF CWA IS SLIDING OUT OF THE AREA PRODUCING SOME WELL NEEDED PRECIPITATION EAST OF I-29. FURTHER WEST...STRONGER WINDS FROM ALOFT MIXED DOWN TO THE SURFACE CREATING BREEZY TO WINDY CONDITIONS THIS EVENING. EXPECT THESE WINDS TO MARGINALLY DECREASE AS THE ATMOSPHERE STRATIFIES SOME...BUT EXPECT WINDS TO REMAIN AT 10 TO 25 MUCH OF THE NIGHT. WITH THE WINDS REMAINING IN THE BREEZY CATEGORY ACROSS THE AREA...TEMPERATURES SHOULD REMAIN RELATIVELY MILD AND HAVE RAISED LOWS A FEW DEGREES ACROSS SOUTH CENTRAL SOUTH DAKOTA. SHORTWAVE VISIBLE ON WATER VAPOR IN CENTRAL NEBRASKA KICKING OFF A FEW THUNDERSTORMS SOUTH AND WEST OF FORECAST AREA. EXPECT THESE THUNDERSTORMS TO WEAKEN AS THEY APPROACH THE SOUTHWEST CORNER OF CWA THIS EVENING... BUT REGENERATE AS THEY CROSS MIDLEVEL BOUNDARY CURRENTLY BISECTING CWA. BAND OF ALTO CUMULUS DENOTING BOUNDARY...WHICH IS CURRENTLY EXTENDING FROM KHON TO KSLB. BOUNDARY MAY SLIDE SLIGHTLY NORTH OF ITS CURRENT POSITION BEFORE INTERACTING WITH SHORTWAVE...BUT STILL EXPECTING BEST CHANCES FOR RAIN LATE TONIGHT ACROSS SOUTHWEST MINNESOTA. MOST UNSTABLE CAPE VALUES ARE BETWEEN 1000 AND 1500 J/KG IN THAT NECK OF THE WOODS...BUT WITH FAIRLY HIGH WET BULB ZERO AND FREEZING LEVEL...MAY BE TOUGH TO GET AND MARGINALLY SEVERE HAIL DOWN TO THE SURFACE. MODELS UNDERFORECASTING LOW LEVEL JET SOME...WITH 50 KNOTS SHOWING UP ON VAD AT 2000 TO 3000 FT AGL...BUT WITH LIMITED AMOUNTS OF MOISTURE UPSTREAM...WILL BE STUCK DEALING WITH WHAT IS IN PLACE ACROSS THE AREA. DEPENDING ON HOW LONG RAIN LINGERS AROUND I-29 CORRIDOR TOMORROW...HIGH TEMPERATURES MAY NEED TO BE TRENDED DOWN IN SIOUX FALLS. DO NOT EXPECT RAIN TO LINGER AS LONG AS TODAY HOWEVER...SO HAVE LEFT CURRENT FORECAST HIGH ALONE FOR NOW. UPDATED GRIDS...PFM AND ZFP POSTED. && .PREV DISCUSSION... TRW CONT TO FIRE UP ALONG AND E OF BDNRY LOCATED FM HON TO SLB. AS H85 WNDS BECOME MORE SELY LATE THIS AFTN IN RESPONSE TO NEXT S/W MOVG OUT OF ROCKIES...AND THIS SHUD KILL PRECIP CURRENTLY GOING ON ATTM AS CONVERGENCE WL WEAKEN. S/W COMING OUT OF ROCKIES WL AFFECT ERN CWA LATER TONIGHT AND THU MORN...SIMILAR TO THIS AM AS LOW LEVEL BNDRY WL REMAIN IN PLACE...AND LLJ WL INCREASE AFT 06Z. SO WL GO WITH HIGHEST POPS FRI MORN ALONG AND E OF I29. PRECIP SHUD NOT LAST AS LONG AS TODAY AS STG MID LEVEL WARMING WL SPREAD INTO ERN CWA BY 18Z THUS CAPPING ENVIROMENT. SO TEMPS ACRS ERN CWA WL NOT BE AS COOL AS TODAY...BUT WL STILL GO LOWER THAN GUID E OF I29 DUE TO EXPECTED RAIN COOLED AIR. SHUD BE HOT AGAIN ACRS SWRN CWA ON THU. SFC CDFNT WL PUSH INTO ERN CWA THU NIGHT WHILE ANOTHER S/W EJECTS NEWD OUT OF CNTRL ROCKIES. BEST CHC FOR ANY TRW WL BE AFT O6Z WHEN MID LEVEL COOLING TAKES PLACE AND LOOKS LIKE SERN HALF OF CWA WL SEE BEST CHC FOR TRW. WL LINGER THIS PRECIP INTO FRI MORN ERN CWA. SHUD BE COOLER ON FRI BEHIND S/W WITH EXPECTED RAIN COOLED AIR AND CLOUDS. ANOTHER S/W WILL BEING ANOTHER CHC OF TRW FRI NITE INTO SAT MORN...AGAIN WITH BEST CHC ACRS SERN HALF OF CWA. MODELS NOW STRONGER ON UPPER LOW LIFTING NEWD OUT OF WRN US AN ALONG CANADIAN BORDER...WITH ETA APPEARING A LTL TOO STRONG. STILL SHUD BE COOLER THIS WEEKND THAN PREV FCST AS FLOW ALOFT WL BE MORE WNWLY. WL LEAVE SAT AND SUN DRY FOR NOW. RIDGE WL BUILD BACKUP ON MON AND TUES WITH RETURN TO HEAT AND HUMIDITY. CDFNT WL STALL ACRS CNTRL SD MON NITE AND CUD PRODUCE A FEW TRW FAR W LATE. BETTER CHC OF TRW TUE NITE AS FNT MOVES THRU...BUT DYNAMICS ARE WEAK AND RIDGE REMAINS IN PLACE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/
Hazardous weather outlook, Jun 14, 9:49 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT WED JUN 14 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 949 PM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT. AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS TIME. ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jun 15, 1:25 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL 3 S MERIDEN 42.75N 95.63W
06/15/2006 E0.88 INCH CHEROKEE IA LAW ENFORCEMENT
LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
THE HAIL CAUSING PONDING ON HIGHWAYS.
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:52 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 38 min |
| Jun 15, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 33 min |
| Jun 15, 1:50 PM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.